Skip to content

Research at St Andrews

On regularity and the word problem for free idempotent generated semigroups

Research output: Contribution to journalArticlepeer-review

DOI

Open Access permissions

Open

Author(s)

Igor Dolinka, Robert D. Gray, Nikola Ruskuc

School/Research organisations

Abstract

The category of all idempotent generated semigroups with a prescribed structure Ɛ of their idempotents E (called the biordered set) has an initial object called the free idempotent generated semigroup over Ɛ, defined by a presentation over alphabet E, and denoted by IG(Ɛ). Recently, much effort has been put into investigating the structure of semigroups of the form IG(Ɛ), especially regarding their maximal subgroups. In this paper, we take these investigations in a new direction by considering the word problem for IG(Ɛ). We prove two principal results, one positive and one negative. We show that, for a finite biordered set E, it is decidable whether a given word wE represents a regular element; if in addition one assumes that all maximal subgroups of IG(Ɛ) have decidable word problems, then the word problem in IG(Ɛ) restricted to regular words is decidable. On the other hand, we exhibit a biorder Ɛ arising from a finite idempotent semigroup S, such that the word problem for IG(Ɛ) is undecidable, even though all the maximal subgroups have decidable word problems. This is achieved by relating the word problem of IG(Ɛ) to the subgroup membership problem in infinitely presented groups.

Close

Details

Original languageEnglish
Pages (from-to)401-432
Number of pages32
JournalProceedings of the London Mathematical Society
Volume114
Issue number3
Early online date23 Jan 2017
DOIs
Publication statusPublished - 3 Mar 2017

Discover related content
Find related publications, people, projects and more using interactive charts.

View graph of relations

Related by author

  1. On separability properties in direct products of semigroups

    O'Reilly, G. A., Quick, M. & Ruskuc, N., 27 May 2021, In: Monatshefte für Mathematik. First Online, 21 p.

    Research output: Contribution to journalArticlepeer-review

  2. Congruences on infinite partition and partial Brauer monoids

    East, J. & Ruskuc, N., 9 May 2021, (Accepted/In press) In: Moscow Mathematical Journal.

    Research output: Contribution to journalArticlepeer-review

  3. Atomicity and well quasi-order for consecutive orderings on words and permutations

    McDevitt, M. & Ruskuc, N., 2021, In: SIAM Journal on Discrete Mathematics. 35, 1, p. 495–520

    Research output: Contribution to journalArticlepeer-review

  4. Coherency and constructions for monoids

    Dandan, Y., Gould, V., Hartmann, M., Ruskuc, N. & Zenab, R-E., Dec 2020, In: Quarterly Journal of Mathematics. 71, 4, p. 1461-1488 28 p.

    Research output: Contribution to journalArticlepeer-review

  5. Congruence lattices of ideals in categories and (partial) semigroups

    East, J. & Ruskuc, N., 25 May 2020, (Accepted/In press) In: Memoirs of the American Mathematical Society. 0, p. 2-108

    Research output: Contribution to journalArticlepeer-review

Related by journal

  1. Proceedings of the London Mathematical Society (Journal)

    Kenneth John Falconer (Editor)

    19961999

    Activity: Publication peer-review and editorial work typesEditor of research journal

Related by journal

  1. Projective duals to algebraic and tropical hypersurfaces

    Ilten, N. & Len, Y., Nov 2019, In: Proceedings of the London Mathematical Society. 119, 5, p. 1234-1278

    Research output: Contribution to journalArticlepeer-review

  2. Highest rank of a polytope for An

    Cameron, P. J., Fernandes, M. E., Leemans, D. & Mixer, M., 4 Jul 2017, In: Proceedings of the London Mathematical Society. 115, 1, p. 135-176 42 p.

    Research output: Contribution to journalArticlepeer-review

  3. The Assouad dimensions of projections of planar sets

    Fraser, J. M. & Orponen, T., Feb 2017, In: Proceedings of the London Mathematical Society. 114, 2, p. 374-398 25 p.

    Research output: Contribution to journalArticlepeer-review

  4. Primitive groups, graph endomorphisms and synchronization

    Araújo, J., Bentz, W., Cameron, P. J., Royle, G. & Schaefer, A., Dec 2016, In: Proceedings of the London Mathematical Society. 113, 6, p. 829-867 39 p.

    Research output: Contribution to journalArticlepeer-review

ID: 240982742

Top